Autism, Vaccinations and Acetaminophen: Have Vaccinations Been Wrongly Accused of Causation?

We have all heard the arguments for and against Vaccinations as playing a major role in the onset of austistic behavior in many children. Recently the author of this original theory has been aggressively discredited, and I honestly do not know what to believe. What I do know is that I rely most on the parents of autistic children to explain a timeline for their children’s behavior patterns. I support the theory that Autism, like many other emotional and behavioral conditions, requires both a genetic predisposition AND an environmental trigger to manifest itself. What remains open to debate then is what those triggers and exact genetic identities are.

I recently picked up a copy of The Alternative Medicine Review (http://www.thorne.com/practitioners/alternative_medicine_review.jsp) and read a review article by Peter Good that offered a very interesting theory as to that trigger, and it is based on a 2008 Study by Schultz et al. Many parents treat the common side effects of vaccinations with pain or fever-reducing tools, most commonly now Acetaminophen. Prior to 1980, families were more likely to use Aspirin for common cold and flu symptoms, but due to a public health campaign warning of the risks of aspirin and Reye’s Syndrome, acetaminophen became the drug of choice kept in many medicine cabinets.

This 2008 study demonstrates that children given acetaminophen after MMR vaccine administration were more likely to become autistic than children given alternative pain relievers. We have long suspected that it is the MMR vaccine itself that triggers these symptoms in Autistic children, but overlooked the fact that many parents are advised to administer acetaminophen to their children for treatment of pain after vaccination. While it has been demonstrated that children with autism are more likely to have adverse reactions to the MMR vaccination, what we have not examined prior to this study is the possibility that the actual onset of autistic symptoms may be triggered buy an inability to process ingredients in acetaminophen. Good sites many studies demonstrating that children with autism have an impaired ability to process certain toxins, in particular substances that require sulfate metabolism. Because the processing and detoxification of acetaminophen requires this type of reaction, Schulz et al propose that children given a high dose of acetaminophen after vaccinations may be exposed to accumulations of substances that can then become toxic to the brain and nervous system.

One other very interesting aspect of this study demonstrates that with each significant event in the use of acetaminophen in the last thirty years (for example, a news story in which a commonly-used acetaminophen brand was laced with cyanide), there seems to be a significant drop in the cases of autism reported. The theory behind this association is that a concern about the safety of the product leads fewer parents to administer acetaminophen to their genetically-predisposed-to-autism children, and therefore fewer children are triggered to show autistic behaviors.

Please excuse my blatent and illegal paraphrasing above, in an effort to share this information…. please read the original article in it’s entirety if you are interested in this topic. The article appeared in the journal “Autism” in 2008 with the title “Acetaminophen use, MMR vaccination, and autistic disorder:the results of a parent survey.”

2 Responses

  1. Loyce Quilty says:

    Thanks a lot for the helpful content. It is also my belief that mesothelioma has an incredibly long latency time, which means that indication of the disease may not emerge right until 30 to 50 years after the primary exposure to asbestos. Pleural mesothelioma, which is the most common style and has effects on the area throughout the lungs, might cause shortness of breath, torso pains, and a persistent cough, which may result in coughing up our blood.

  2. autismepi says:

    The first prospective cohort study has been published supporting the association to acetaminophen. Prolonged prenatal use was associated with severe neurodevelopmental outcomes (autism phenotypes) in 3 year olds.

    http://www.ncbi.nlm.nih.gov/pubmed/24163279
    http://www.reuters.com/article/2013/11/22/us-tylenol-pregnancy-idUSBRE9AL15L20131122

Leave a Reply